Polypharmacy, or the simultaneous use of 5 or more medications,1 is increasingly common among elderly patients with cancer. Rates are climbing overall, and cancer care involves prescribing additional drugs meant to alleviate the side effects of cancer and its treatment. Patients’ use of supplements and herbal products also are important contributors to polypharmacy.

Clinical studies of polypharmacy management in elderly patients undergoing cancer radiotherapy are lacking, with little formal, evidence-based guidance available. Polypharmacy increases the risk of drug-drug interactions, toxicity, patient nonadherence, and medication error, ultimately resulting in poor quality of life and treatment outcomes.

A Vulnerable Population


Continue Reading

Elderly patients represent a growing proportion of people undergoing cancer care. An estimated 10,000 people reach age 65 years each day in the United States.2

At cancer diagnosis, elderly adults have more comorbidities and are prescribed more medications, on average, than younger patients. Therefore, polypharmacy is commonplace among the elderly, particularly among those with cancer. The prevalence of polypharmacy also varies depending on comorbidities, gender, and income; the roles of race and ethnicity are less clear.1,3-5

More than half of elderly patients with cancer — more than 90% by some estimates — are taking 5 or more medications at the time of diagnosis.1,4 (Half of patients undergoing cancer radiotherapy are taking 5 or more medications when treatment begins, and 75% do by the conclusion of treatment.1)

Polypharmacy among the elderly is associated with increased risks of a suite of effects on patients’ quality of life and outcomes, including side effects, adverse drug-drug interactions, financial toxicity (which can lead to skipped doses and self-rationing), treatment disruptions and delays, cognitive impairment, medication errors, treatment plan nonadherence, falls, bone fractures, and hospitalizations.1-3

Frail elderly patients and those with multiple comorbidities frequently cannot tolerate systemic anticancer chemotherapies, but most elderly patients with cancer undergo radiation therapy.1,4 Radiotherapy can cause side effects such as fatigue, nausea, and vomiting that are managed with additional medications. Those side effects and their treatments, as well as treatment-associated changes in organ function, drug metabolism, and nutritional status, can be expected to complicate the effects of polypharmacy on patients.

However, polypharmacy in elderly patients undergoing cancer radiotherapy is a wilderness of unknowns and more research is urgently needed.1-6 The effects of polypharmacy on radiotherapy outcomes and the management of radiotherapy side effects have been little studied, precluding the development of robust, evidence-based management guidelines.1 Whether or not antihypertensive, analgesic, psychotropic, antidiabetic, thyroid, and cholesterol-lowering drugs interact meaningfully with radiotherapy is unclear.6 Nor are geriatric radiotherapy-specific polypharmacy assessment tools yet available.7

A precautionary/preventative approach and vigilant monitoring for possible polypharmacy-associated problems are therefore key to protecting patients. Simply put, the goal is to minimize the number of drugs a patient is taking during radiotherapy and to discontinue unneeded medications to reduce the potential for adverse polypharmacy-related events.1

Patient education is a component of polypharmacy management; patients should understand the potential problems with polypharmacy and each step undertaken to reduce those risks. Patients should be cautioned against the use of nutritional and herbal supplements, as they also can increase the risk of adverse drug reactions, and because they are not regulated, their actual ingredients and the presence of contaminants are often unknown.1

Because radiation-associated malnutrition, weight loss, and dehydration can affect drug metabolism, absorption, and clearance from the bloodstream, weight loss and signs of malnutrition should prompt increased vigilance for signs of adverse drug effects. Nutritional consultations should be considered for patients with polypharmacy before and throughout treatment.1